Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Phantom depth and stable phantom exactness

Author: Neil M. Epstein
Journal: Trans. Amer. Math. Soc. 359 (2007), 4829-4864
MSC (2000): Primary 13A35; Secondary 13C15, 13D25
Published electronically: May 11, 2007
MathSciNet review: 2320653
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Phantom depth, phantom nonzerodivisors, and phantom exact sequences are analogues of the non-``phantom'' notions which have been useful in tackling the (very difficult) localization problem in tight closure theory. In the present paper, these notions are developed further and partially reworked. For instance, although no analogue of a long exact sequence arises from a short stably phantom exact sequence of complexes, we provide a method for recovering the kind of information obtainable from such a long sequence. Also, we give alternate characterizations of the notion of phantom depth, including one based on Koszul homology, which we use to show that with very mild conditions on a finitely generated module $ M$, any two maximal phantom $ M$-regular sequences in an ideal $ I$ have the same length. In order to do so, we prove a ``Nakayama lemma for tight closure'', which is of independent interest. We strengthen the connection of phantom depth with minheight, we explore several analogues of ``associated prime'' in tight closure theory, and we discuss a connection with the problem of when tight closure commutes with localization.

References [Enhancements On Off] (What's this?)

  • [AB58] Maurice Auslander and David Buchsbaum, Codimension and multiplicity, Ann. of Math. (2) 68 (1958), 625-657.MR 0099978 (20:6414)
  • [Abe94] Ian M. Aberbach, Finite phantom projective dimension, Amer. J. Math. 116 (1994), 447-477. MR 1269611 (95c:13012)
  • [Abe03] -, personal communication, 2003.
  • [AHH93] Ian M. Aberbach, Melvin Hochster, and Craig Huneke, Localization of tight closure and modules of finite phantom projective dimension, J. Reine Agnew Math. 434 (1993), 67-114. MR 1195691 (94h:13005)
  • [Aus61] Maurice Auslander, Modules over unramified regular local rings, Illinois J. Math. 5 (1961), 631-647. MR 0179211 (31:3460)
  • [BH97] Winfried Bruns and Jürgen Herzog, Cohen-Macaulay rings, revised ed., Cambridge Studies in Advanced Mathematics, no. 39, Cambridge Univ. Press, Cambridge, 1997. MR 1251956 (95h:13020)
  • [Bur72] Lindsay Burch, Codimension and analytic spread, Proc. Cambridge Philos. Soc. 72 (1972), 369-373. MR 0304377 (46:3512)
  • [Eps06] Neil Epstein, Phantom depth and flat base change, Proc. Amer. Math. Soc. 134 (2006), 313-321. MR 2175997
  • [Eps05] -, A tight closure analogue of analytic spread, Math. Proc. Cambridge Philos. Soc. 139 (2005), 371-383.MR 2168094 (2006e:13003)
  • [Hei93] Raymond C. Heitmann, A counterexample to the rigidity conjecture for rings, Bull. Amer. Math. Soc. 29 (1993), no. 1, 94-97.MR 1197425 (93m:13007)
  • [HH90] Melvin Hochster and Craig Huneke, Tight closure, invariant theory, and the Briançon-Skoda theorem, J. Amer. Math Soc. 3 (1990), no. 1, 31-116.MR 1017784 (91g:13010)
  • [HH93] -, Phantom homology, Mem. Amer. Math. Soc. 103 (1993), no. 490, vi+91.MR 1144758 (93j:13020)
  • [HH94] -, $ F$-regularity, test elements, and smooth base change, Trans. Amer. Math. Soc. 346 (1994), no. 1, 1-62. MR 1273534 (95d:13007)
  • [HH00] -, Localization and test exponents for tight closure, Michigan Math. J. 48 (2000), 305-329. MR 1786493 (2002a:13001)
  • [HJW01] Craig Huneke, David Jorgensen, and Roger Wiegand, Vanishing theorems for complete intersections, J. Algebra 238 (2001), no. 2, 684-702.MR 1823780 (2002h:13025)
  • [Hoc75] Melvin Hochster, Topics in the homological theory of modules over commutative rings, CBMS Reg. Conf. Ser. in Math., vol. 24, Amer. Math. Soc., Providence, RI, 1975.MR 0371879 (51:8096)
  • [Hun96] Craig Huneke, Tight closure and its applications, CBMS Reg. Conf. Ser. in Math., vol. 88, Amer. Math. Soc., Providence, RI, 1996. MR 1377268 (96m:13001)
  • [HW94] Craig Huneke and Roger Wiegand, Tensor products of modules and the rigidity of Tor, Math. Ann. 299 (1994), 449-476.MR 1282227 (95m:13008)
  • [HW97] -, Tensor products of modules, rigidity and local cohomology, Math. Scand. 81 (1997), no. 2, 161-183. MR 1612887 (2000d:13027)
  • [Jor99] David Jorgensen, Complexity and Tor on a complete intersection, J. Algebra 211 (1999), no. 2, 578-598. MR 1666660 (99k:13014)
  • [Lic66] Stephen Lichtenbaum, On the vanishing of $ \mathop{Tor}$ in regular local rings, Illinois J. Math. 10 (1966), 220-226.MR 0188249 (32:5688)
  • [Mat86] Hideyuki Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics, no. 8, Cambridge Univ. Press, Cambridge, 1986, Translated from the Japanese by M. Reid. MR 0879273 (88h:13001)
  • [Mur63] M. Pavaman Murthy, Modules over regular local rings, Illinois J. Math. 7 (1963), 558-565. MR 0156883 (28:126)
  • [SS04] Anurag K. Singh and Irena Swanson, Associated primes and local cohomology modules and of Frobenius powers, Int. Math. Res. Not. 33 (2004), 1703-1733.MR 2058025 (2005d:13030)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A35, 13C15, 13D25

Retrieve articles in all journals with MSC (2000): 13A35, 13C15, 13D25

Additional Information

Neil M. Epstein
Affiliation: Department of Mathematics, University of Kansas, Lawrence, Kansas 66045
Address at time of publication: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109

Keywords: Tight closure, phantom depth, phantom homology, rigidity
Received by editor(s): September 3, 2004
Received by editor(s) in revised form: May 4, 2005
Published electronically: May 11, 2007
Additional Notes: The author was partially supported by the National Science Foundation.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society